Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 8, NWS Newport/Morehead City, NC

May 17, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at May 17, 2018, 9:20 PM EDT. It took effect at May 18, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 17, 2018, 9:20 PM EDT (01:20 UTC)
In effect from
May 18, 2018, 8:00 AM EDT
Expired
May 18, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

035 
WHUS42 KMHX 180120
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
920 PM EDT Thu May 17 2018

...HIGH RIP CURRENT RISK SOUTH OF CAPE HATTERAS FRIDAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City Friday.

NCZ095-098-103-104-181330-
/O.NEW.KMHX.BH.S.0008.180518T1200Z-180519T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
920 PM EDT Thu May 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Friday through Friday evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 415 PM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
2 follow-up statements
369 
WHUS42 KMHX 180714
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
314 AM EDT Fri May 18 2018

...HIGH RIP CURRENT RISK SOUTH OF CAPE HATTERAS TODAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City today.

NCZ095-098-103-104-181900-
/O.CON.KMHX.BH.S.0008.180518T1200Z-180519T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
314 AM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 430 pm Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
884 
WHUS42 KMHX 181403
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1003 AM EDT Fri May 18 2018

...HIGH RIP CURRENT RISK SOUTH OF RODANTHE TODAY...

.The combination of high astronomical tides, persistent onshore
flow and building seas will bring a high rip current risk along
the beaches from Rodanthe to Surf City today.

NCZ095-098-103-104-190000-
/O.CON.KMHX.BH.S.0008.000000T0000Z-180519T0000Z/
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
1003 AM EDT Fri May 18 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Rodanthe to Surf City.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 430 pm today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 17, 6:59 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 17, 6:59 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
659 PM EDT Thu May 17 2018

.SYNOPSIS...
High pressure will continue offshore into the weekend. Tropical
moisture, associated with an area of low pressure along the
eastern Gulf Coast, will spread north bringing periods of
showers and thunderstorms through the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 650 PM Thursday...Blob of deep moisture continues to
linger across eastern NC with dewpoints in the upper 60s to
lower 70s in deep moisture feed into the region from the south
and southeast. Shortwave moving just off the Crystal Coast and
has kept most of the heavier rainfall offshore. Per latest
high-resolution models, the highest rain chance will be over the
next several hours near the coast, with diminishing showers
inland through late evening. Trends from the HRRR, RAP and 3km
NAM all show precipitation diminishing from south to north by
03z or so and will continue trend of tapering PoPs down around
03z, with rain returning to coastal areas toward daybreak.
Very warm and muggy temperatures expected overnight with lows
around 70 degrees.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 315 PM Thu...Another round of showers with embedded
thunder will be likely on Friday as yet another piece of energy
rounds base of stalled upper low to the west. Rain showers
should be widespread through the morning, then transitioning to
the inland counties through the afternoon as has been typical
over the last few days. Localized heavy rain with minor flooding
may fall in heavier convective elements. Warm and humid once
again with highs generally around 80 for most areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 am Thu...An extended period of wet and unsettled
weather is expected through the end of this week. Periods of
showers and thunderstorms are likely as tropical moisture feeds
into the region. Temperatures will be around normal with highs
in the low to mid 80s.

Saturday...Deep feed of tropical moisture will continue during
this period with strong Bermuda high offshore, and stationary
upper level trough over the lower Mississippi River Valley.
Periods of showers and thunderstorms are expected each day as
MUCAPEs reach 1500-2500 J/kg, and PWATs approach 2". The
heaviest and most widespread rain is expected to fall both
Friday and Saturday, as the plume of tropical moisture focuses
over Eastern NC, with minor flooding possible. Have mostly
60-75% PoPs Saturday. Have categorical PoPs along/west of HWY 17
on Saturday, where/when the highest confidence exists of
widespread showers and thunderstorms. High temps through these
days will reach the low 80s inland, with upper 70s along the
coast. Lows will mild, mostly in the upper 60s to low 70s.

Sunday through Wednesday...Upper trough will weaken greatly by
Sunday, but will still help spark scattered showers and
thunderstorms. More of the same is expected Monday, and a sea
breeze may also aid convection development both days. A cold
front and broad longwave trough will approach on Tuesday, and
will continue the shower chances. High temps will be a bit
warmer, with low to mid 80s expected inland, and upper 70s to
low 80s likely near the coast. Low temps will again be mild,
mostly in the upper 60s to low 70s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /Through 00Z Saturday/...
As of 655 PM Thursday...MVFR ceilings continue at KEWN and KOAJ
at early evening, while KPGV and KISO have improved to VFR.
Think generally MVFR and low-end VFR conditions to persist
through most of the overnight hours with lowering coverage of
showers as we go later into the evening. Will continue to trend
ceilings lower, back toward MVFR during the morning and through
most of the day on Friday as deep moisture lingers and more
widespread showers and tstms return.

Long Term /Friday Night through Monday/...
As of 3 am Thu...Periods of showers and thunderstorms are
expected through the weekend and into early next week, which
will contribute to sub-VFR conditions at times.

&&

.MARINE...
Short Term /through Friday/...
As of 655 PM Thursday...Winds continue S/SSW at 15-20 knots with
a few gusts into the mid 20s around Oregon Inlet and Diamond
Shoals buoy. Winds should remain in this range through most of
the night as flow between high pressure offshore and low
pressure in the Gulf of Mexico continues. Seas have continued to
be slow to build, but finally picking up some 6-footers at the
buoy 30 miles southeast of New River Inlet buoy. Will continue
to forecast 4-6 feet for the waters south of Oregon Inlet.

SW winds will be 10-20 kt over the waters and sounds through
Friday with higher gusts over the warmer gulf stream waters.

Long Term /Friday through Monday/...
As of 3 am Thu...Small craft conditions will exist across the
southern and central waters through most of the period, due to
prolonged southerly flow. Seas will be mostly 4-7 ft, with winds
out of the south 10-20 kts.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
     Beach Hazards Statement from Friday morning through Friday
     evening for NCZ095-098-103-104.
MARINE...Small Craft Advisory until 2 AM EDT Monday for AMZ152-154.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ156-158.

&&

SYNOPSIS...TL/SGK
NEAR TERM...CTC
SHORT TERM...TL
LONG TERM...HSA
AVIATION...CTC/HSA/TL
MARINE...CTC/HSA/TL
Hazardous weather outlook, May 17, 10:15 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1015 AM EDT Thu May 17 2018

NCZ029-044>047-079>081-090>094-181415-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1015 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms are expected to continue through
the weekend. Rainfall totals will reach 2 to 4 inches with locally
higher amounts possible, which could produce minor flooding of low-
lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-104-181415-
Carteret-Onslow-Outer Banks Hyde-
1015 AM EDT Thu May 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms are expected to continue into
early next week. Rainfall totals will reach 2 to 4 inches with
locally higher amounts possible, which could produce minor flooding
of low- lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-181415-
Outer Banks Dare-
1015 AM EDT Thu May 17 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of showers and thunderstorms are expected to continue into
the weekend. Rainfall totals will reach 2 to 4 inches with locally
higher amounts possible, which could produce minor flooding of low-
lying areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:42 PM EDTFlash Flood WatchMHXBeaufort, Duplin, Greene, Jones, Lenoir, Martin and 1 more27 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.